Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Neurol. 1998 May;55(5):712-4.

Reversible segmental cerebral arterial vasospasm and cerebral infarction: possible association with excessive use of sumatriptan and Midrin.

Author information

1
Department of Neurology, Mayo Clinic Jacksonville, Fla 32224, USA.

Abstract

OBJECTIVE:

To describe a patient who developed reversible segmental cerebral arterial vasospasm and cerebral infarction while taking excessive amounts of sumatriptan succinate and a combination drug (Midrin) consisting of isometheptene mucate, 65 mg, dichloralphenazone, 100 mg, and acetaminophen, 325 mg.

DESIGN:

Case report.

SETTING:

Tertiary care center.

PATIENT:

A 43-year-old man who developed a left occipital infarct after taking a total of 23 sumatriptan succinate tablets (25 mg per tablet) and 32 Midrin tablets during a 7-day period and who on digital subtraction angiography was shown to have segmental cerebral arterial narrowing in multiple vessels. An extensive evaluation for other possible risk factors for cerebral infarction was unrevealing.

MAIN OUTCOME AND RESULTS:

Discontinuation of sumatriptan and Midrin regimens and administration of nicardipine hydrochloride led to nearly total resolution of the angiographic findings, and the patient had no recurrent strokes.

CONCLUSIONS:

One should consider the diagnosis of drug-induced vasospasm in patients with cerebral infarction and a history of excessive use of sumatriptan and Midrin. The initial angiographic abnormalities may resemble those found in patients with primary angiitis of the central nervous system.

PMID:
9605729
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center